Opuscula Math. 29, no. 1 (2009), 89-92

Opuscula Mathematica

Extremal traceable graphs with non-traceable edges

Adam Paweł Wojda

Abstract. By \(\text{NT}(n)\) we denote the set of graphs of order \(n\) which are traceable but have non-traceable edges, i.e. edges which are not contained in any hamiltonian path. The class \(\text{NT}(n)\) has been considered by Balińska and co-authors in a paper published in 2003, where it was proved that the maximum size \(t_{\max}(n)\) of a graph in \(\text{NT}(n)\) is at least \((n^2-5n+14)/2\) (for \(n \geq 12\)). The authors also found \(t_{\max}(n)\) for \(5 \leq n \leq 11\). We prove that, for \(n \geq 5\), \(t_{\max}(n) = max\left\{ {{n-2}\choose{2}}+4, {{n-\lfloor\frac{n-1}{2}\rfloor}\choose{2}}+\lfloor\frac{n-1}{2}\rfloor^2\right\}\) and, moreover, we characterize the extremal graphs (in fact we prove that these graphs are exactly those already described in the paper by Balinska et al.). We also prove that a traceable graph of order \(n \geq 5\) may have at most \( \lceil\frac{n-3}{2}\rceil \lfloor\frac{n-3}{2}\rfloor\) non traceable edges (this result was conjectured in the mentioned paper by Balinska and co-authors).

Keywords: traceable graph, non-traceable edge.

Mathematics Subject Classification: 05C35, 05C38.

Full text (pdf)

Opuscula Mathematica - cover

Cite this article as:
Adam Paweł Wojda, Extremal traceable graphs with non-traceable edges, Opuscula Math. 29, no. 1 (2009), 89-92, http://dx.doi.org/10.7494/OpMath.2009.29.1.89

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

In accordance with EU legislation we advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.